Vermont, 2007

High Wind in Vermont, April 16, 2007

April 16, 2007 · NWS ALY · 1 event in 1 county or zone

Low pressure developed over the lower Mississippi Valley on Saturday April 14th, and then moved northeast while intensifying, reaching the southern Appalachians by Sunday morning, April 15th, and then just south of western Long Island by Monday morning, April 16th. This low became very intense, with a central barometric pressure falling below 970 millibars upon reaching just south of Long Island…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Low pressure developed over the lower Mississippi Valley on Saturday April 14th, and then moved northeast while intensifying, reaching the southern Appalachians by Sunday morning, April 15th, and then just south of western Long Island by Monday morning, April 16th. This low became very intense, with a central barometric pressure falling below 970 millibars upon reaching just south of Long Island Monday morning. The low then headed off the New England coast by Tuesday morning. |Strong winds resulted due to the intensity of this storm system. The interaction of the strong winds, combined with topographical influences led to funneling of the winds in portions of southern Vermont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 16, 3:47 AM EST, 5 hours 13 minutes earlier.

Area forecast discussion, Apr 16, 3:47 AM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
447 AM EDT MON APR 16 2007

.SYNOPSIS...
A POWERFUL STORM IS CENTERED NEAR NEW YORK CITY...AND WILL SLOW
DOWN ITS MOVEMENT BEFORE DRIFTING SLOWLY SOUTHEAST AND OUT TO SEA
ON TUESDAY. THE UPPER PORTION OF THE STORM WILL REMAIN OVER OUR
AREA INTO LATE IN THE WEEK KEEPING OUR WEATHER A BIT UNSETTLED.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PRECIPITATION TYPE IS STILL LARGELY ELEVATION DEPENDANT...ALTHOUGH
WARMER AIR FROM THE SURFACE THROUGH THE BOUNDARY LAYER IS STILL
WORKING WESTWARD BASED ON 00Z AND 06Z AREA SOUNDINGS. DECENT
CONSENSUS FROM MOST SOURCES OF OPERATIONAL AND ENSEMBLE GUIDANCE
SUGGEST LOW LEVELS WARM ENOUGH TO SUPPORT MOSTLY RAIN TODAY FROM
SOUTHERN VT THROUGH THE BERKSHIRES...NW CT AND MUCH OF EASTERN NEW
YORK ALONG THE HUDSON RIVER...INCLUDING MOST OF THE CAPITAL
DISTRICT. SOME LIGHTNING STRIKES INDICATED OVER NJ...PA AND
SOUTHERN NY...BUT KEEPING THUNDER OUT OF OUR FORECAST SINCE ANY
ELEVATED INSTABILITY LIKELY TO REMAIN TOO FAR SOUTH.

KEEPING WIND ADVISORY IN HIGHER ELEVATIONS OF SOUTHERN
VT AND BERKSHIRES...AND AREAS OF EASTERN NY NEAR THE VT/MA
BORDER...THROUGH 9 AM...WHEN WINDS WILL DIMINISH ENOUGH TO LET
ADVISORY EXPIRE. WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES WILL BE CANCELLED ALONG AND EAST OF THE HUDSON
RIVER...BUT ELEVATIONS ABOVE 1500 FEET WILL CONTINUE TO SEE ENOUGH
SNOW...WITHIN THE MIX WITH RAIN AND SLEET...TO KEEP WARNINGS
UP. THIS INCLUDES ADIRONDACKS TO NORTHERN SARATOGA...AND PEAKS OF
THE CATSKILLS. KEPT WESTERN MOHAWK VALLEY AREAS IN
WARNING...ALTHOUGH AREAS RIGHT ALONG THE RIVER WILL SEE MOSTLY
RAIN. ABRUPT CHANGES IN ELEVATION IN SHORT DISTANCES MEANS
BROAD BRUSHING THE TEXT...SO THE WARNINGS AGAIN ARE FOR HIGHER
ELEVATIONS. FLOOD WATCH REMAINS AS IS...WITH CONTINUED RAINFALL.
CONTINUED URBAN FLOODING IN CAPITAL DISTRICT IN SHORT TERM.

TEMPERATURES WILL WARM WELL INTO THE 40S IN SOUTHERN AND
SOUTHEASTERN AREAS TODAY...AND LOWER TO MID 40S SHOULD REACH THE
CAPITAL DISTRICT AS WELL. UPPER 30S IN HIGHER ELEVATIONS WHERE
SNOW AND SLEET WILL CONTINUE TO ACCUMULATE.

IMPRESSIVE RAINFALL TOTALS IN SOUTHERN AND SOUTHEASTERN
AREAS...WITH MORE TO COME AS SURFACE AND UPPER LOW WILL NOT BE
MOVING MUCH. RARE 850 WIND ANOMALIES INDICATE <-5SD U ANOMALY AND
>5SD V ANOMALY IN SAME STORM...ALONG WITH PWAT ANOMALIES NEAR 3 SD
ABOVE NORMAL. 250 MB WIND ANOMALIES -3SD CONTINUES TO SUGGEST
VERY SLOW MOVING UPPER LOW. SURFACE LOW AROUND 4SD BELOW NORMAL.
SOME PEAKS IN THE ADIRONDACKS MAY SEE SNOW TOTALS UP TO 2 FEET.
SOME RAINFALL TOTALS THROUGH TUESDAY WILL BE ABOVE 8 IN SOUTHERN
AND EASTERN AREAS. IMPRESSIVE STORM FOR MID APRIL...WILL LOOK FOR
AN EYE ONCE VISIBLE SATELLITE PICTURES ARE AVAILABLE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
BY THIS EVENING...COOLING WILL TAKE PLACE AT THE BOUNDARY LAYER
FROM WEST TO EAST...AND AREAS SEEING MOSTLY RAIN WILL SEE MIXING
WITH AND OCCASIONALLY CHANGING TO PERIODS OF SNOW SHOWERS. DECENT
CONSENSUS IN ALL OPERATIONAL AND ENSEMBLE GUIDANCE SOURCES THAT
THERE WILL BE A DECREASE IN THE COVERAGE OF RAIN/SNOW SHOWERS MOST
OF TUESDAY...THEN ONE MORE PIECE OF UPPER ENERGY ROTATES AROUND
THE PERIPHERY OF THE UPPER LOW...AND TRACKS WEST INTO MAINLY
EASTERN AREAS LATE TUESDAY AFTERNOON AND EVENING...WITH MORE RAIN
AND SNOW CHANCES. SO...LOWERED TO CHANCES TUESDAY...THEN BACK UP
TO LIKELY LATE TUESDAY AFTERNOON AND EVENING. BASED ON SURFACE
TEMPERATURES...MIX OF RAIN AND SNOW SHOWERS IN VALLEYS ONCE AGAIN.
BY WEDNESDAY...ONE PRIMARY UPPER LOW GRADUALLY TRACKS OUT TO
SEA...BUT STILL LINGERING MOISTURE AND CLOUD COVER...WITH
BROAD...WEAK UPPER TROUGH AXIS AND UPPER DEFORMATION OVER THE
REGION...AND VERY WEAK HIGH PRESSURE DISPLACED WELL TO THE
NORTHWEST SLOWLY BUILDING IN. CLOUD COVER AND SPRINKLES/FLURRIES
WILL STILL BE AROUND WEDNESDAY...ESPECIALLY WITH EASTERLY BOUNDARY
LAYER WINDS. TEMPERATURES IN 40S TUESDAY AND WEDNESDAY...COOLER IN
MOUNTAINS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
BROAD...WEAK UPPER DEFORMATION AREA PERSISTS OVER OUR
REGION...WITH ADDITIONAL WEAK UPPER LOWS TRACKING SOUTH OF OUR
REGION...SO LOOKS MOSTLY CLOUDY WITH SOME CHANCES FOR SHOWERS AND
SNOWSHOWERS WELL INTO THE EXTENDED WITH BELOW NORMAL TEMPERATURES.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
WIDESPREAD PRECIPITATION CONTINUES ACROSS AREA WITH RAIN AT TAFS
SITES AND EASTWARD WITH SNOW AND SLEET TO THE WEST ESPECIALLY
ACROSS THE HIGHER TERRAIN. PRESSURE FALLS INDICATE INTENSE LOW
WILL HEAD ACROSS LONG ISLAND INTO SOUTHERN NEW ENGLAND THIS
MORNING. THE MODELS INDICATE LOW WILL BASICALLY STALL THERE
TODAY...THEN HEAD EASTWARD TONIGHT. THUS...THE PRECIPITATION WILL
CONTINUE TODAY POSSIBLY INTO THIS EVENING THEN TAPER OFF. STRONG
AND GUSTY EASTERLY WINDS THIS MORNING WILL WEAKEN SOME AS WE HEAD
INTO THE AFTERNOON HOURS AND EVEN MORE SO THIS EVENING. OVERALL
MVFR-IFR CONDITIONS WILL IMPROVE MVFR TO POSSIBLY VFR AT TIMES
TONIGHT. SKIES WILL REMAIN OVERCAST THROUGH PERIOD.

&&

.FIRE WEATHER...
SNOW COVERED OR SATURATED GROUND ACROSS THE FORECAST
AREA.

&&

.HYDROLOGY...
WIDESPREAD FLOODING OCCURRING ACROSS EASTERN CATSKILLS...MID
HUDSON VALLEY...AND LITCHFIELD COUNTY. REFER TO FLOOD WARNINGS AND
STATEMENTS AND ADVANCED HYDROLOGIC PREDICTION SERVICES WEB PAGE AT
HTTP://WWW.NWS.NOAA.GOV/AHPS FOR DETAILS. TWO TO FIVE INCHES OF
RAIN HAS ALREADY FALLEN ACROSS PREVIOUSLY MENTION AREAS WITH
ANOTHER 1 TO 2 INCHES EXPECTED TODAY...WITH POSSIBLE HIGHER
AMOUNTS AS PRECIPITATION MOVING IN FROM COAST/LONG ISLAND IS
CONVECTION IN NATURE. FLOOD WATCH REMAIN IN EFFECT.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH THIS AFTERNOON FOR CTZ001-013.
NY...FLOOD WATCH THROUGH THIS AFTERNOON FOR NYZ039>041-043-047>054-
     058>061-063>066-083-084.
     WINTER STORM WARNING UNTIL 6 PM EDT THIS AFTERNOON FOR NYZ032-
     033-038>042-047-058-063-082.
     WIND ADVISORY UNTIL 9 AM EDT THIS MORNING FOR NYZ054-061.
MA...FLOOD WATCH THROUGH THIS AFTERNOON FOR MAZ001-025.
     WIND ADVISORY UNTIL 9 AM EDT THIS MORNING FOR MAZ001-025.
CT...FLOOD WATCH THROUGH THIS AFTERNOON FOR CTZ013.

&&

NAS/IAA/KILPATRICK/TAW
Hazardous weather outlook, Apr 16, 4:27 AM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
527 AM EDT MON APR 16 2007

NYZ039>041-047-058-063-170930-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-SCHOHARIE-
WESTERN GREENE-WESTERN ULSTER-
527 AM EDT MON APR 16 2007

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL MOHAWK VALLEY...
THE SCHOHARIE VALLEY AND EASTERN CATSKILLS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ032-033-038-042-082-170930-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-NORTHERN WARREN-
NORTHERN FULTON-
527 AM EDT MON APR 16 2007

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HERKIMER...HAMILTON...
NORTHERN FULTON AND NORTHERN WARREN COUNTIES.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ001-025-NYZ054-061-VTZ013>015-170930-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-EASTERN RENSSELAER-
EASTERN COLUMBIA-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
527 AM EDT MON APR 16 2007

...WIND ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BERKSHIRES...THE
NORTHERN TACONICS AND EASTERN WINDHAM COUNTY.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ001-013-NYZ043-048>053-059-060-064>066-083-084-170930-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN WASHINGTON-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-
527 AM EDT MON APR 16 2007

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CONNECTICUT...THE
HUDSON VALLEY FROM THE CAPITAL DISTRICT SOUTH TO POUGHKEEPSIE...AND
THE SOUTHERN TACONICS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Apr 16, 4:40 AM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
540 AM EDT MON APR 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLOOD            HYDE PARK               41.78N 73.93W
04/16/2007                   DUTCHESS           NY   LAW ENFORCEMENT

            COUTY ROUTE 41 FROM CARDINAL RD TO MATUK RD

0500 AM     FLOOD            RED HOOK                42.00N 73.88W
04/16/2007                   DUTCHESS           NY   LAW ENFORCEMENT

            SOUTHBOUND LANES TACONIC PARKWAY CLOSED AT FERRIS ROAD
            DUE TO FLOODING

&&
Local storm report, Apr 16, 6:09 AM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
709 AM EDT MON APR 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 AM     FLOOD            LAGRANGEVILLE           41.65N 73.76W
04/16/2007                   DUTCHESS           NY   LAW ENFORCEMENT

            EAST NOXON ROAD TO RITA ROAD IS CLOSED AND VELIE ROAD IS
            CLOSED DUE TO FLOODING.

0632 AM     FLOOD            5 NE BANGALL            41.93N 73.62W
04/16/2007                   DUTCHESS           NY   LAW ENFORCEMENT

            SEVERE FLOODING AT HUNNS LAKE ROAD AT ROSILAND
            RANCH...ROAD CLOSED.

&&

BGM
Local storm report, Apr 16, 6:31 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
731 AM EDT MON APR 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FLOOD            NEW HARTFORD            41.88N 72.97W
04/16/2007                   LITCHFIELD         CT   TRAINED SPOTTER

            NEPAUG BROOK AND NEPAUG RIVER ARE SIGNIFICANTLY
            OVERFLOWING.

&&

BGM
Local storm report, Apr 16, 7:00 AM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
800 AM EDT MON APR 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     FLOOD            COEYMANS                42.47N 73.79W
04/16/2007                   ALBANY             NY   LAW ENFORCEMENT

            MILLER ROAD OFF OF ROUTE 9W IS CLOSED AT THIS TIME DUE TO
            COEYMANS CREEK FLOODING. EVACUATIONS HAVE STARTED. ROAD
            WILL BE CLOSED UNTIL FURTHER NOTICE. IN ADDITION...KRUGER
            ROAD OFF OF MILLER ROAD IS CLOSED.

&&

BGM
Local storm report, Apr 16, 7:08 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
808 AM EDT MON APR 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            4 N HOPEWELL JUNCTION   41.64N 73.80W
04/16/2007                   DUTCHESS           NY   LAW ENFORCEMENT

            TACONIC STATE PARKWAY NORTHBOUND FROM STATE ROUTE 55 TO
            US ROUTE 44 IS CLOSED DUE TO FLOODING.

&&

BGM
Local storm report, Apr 16, 8:57 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
957 AM EDT MON APR 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FLOOD            6 E POUGHKEEPSIE        41.70N 73.81W
04/16/2007                   DUTCHESS           NY   LAW ENFORCEMENT

            TACONIC STATE PARKWAY CLOSED BETWEEN SR115/SALT POINT
            TURNPIKE SOUTHBOUND TO SR52 AND IS STILL CLOSED BOTH
            DIRECTIONS NY52 TO US44.

&&

KLIPTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Bennington

When
April 16, 9:00 AM EST to 12:00 PM EST
Where
Bennington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Approximately 175 large trees, some over 70 feet tall, were reported down near Route 30 in Dorsett. The trees were reportedly 8 to 12 inches in diameter. One tree landed on a vehicle.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25927.